New Mexico, 2023

High Wind in New Mexico, March 2, 2023

March 2, 2023 · NWS MAF · 1 event in 1 county or zone

This is a continuation of the previous day's event. A large, positively-tilted trough over the western US with a leading jet streak resulted in a prolonged and widespread period of high winds across much of southeast New Mexico and west Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

This is a continuation of the previous day's event. A large, positively-tilted trough over the western US with a leading jet streak resulted in a prolonged and widespread period of high winds across much of southeast New Mexico and west Texas. Wind damage was reported in some locations due to this high-end synoptic wind event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 2, 11:13 AM MST, 17 minutes earlier.

Area forecast discussion, Mar 2, 11:13 AM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1213 PM CST Thu Mar 2 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday afternoon)
Issued at 426 AM CST Thu Mar 2 2023

WV imagery shows the upper trough now over southwest Arizona,
signaling a busy day ahead across West Texas and Southeast New
Mexico.  This feature is on track to end up over the northern
Permian Basin/South Plains by 00Z Friday...a skosh slower and
farther south than 24 hours ago.  Surface observations at Pine
Springs show very dry air is in place, but beginning 12Z or so, snow
showers are forecast to develop in the Sacramentos, and move into
the Guadalupes through 18Z.  Forecast soundings in the Guadalupes
saturate to above 600mb 12-18Z.  The HRRR shows a very brief window
(~ 1 hr) around 15Z when -FZRA will be possible above 7kft before
deeper saturation, but current temps at The Bowl (40F) suggest
little-to-no accumulations are expected.  Light snow showers will
be the predominant precip type, with less than an inch accumulation
expected, especially considering expected winds. Rain showers
will be possible farther south.

The main concern today will be winds. The NAM maintains a
mountains wave signature over the Guadalupes through 06Z Friday,
and 700mb height gradients tighten up to ~ 60m/120nm today as the
trough arrives. As noted above, the track of the upper trough has
trended a bit farther south than 24 hours ago, maintaining a high
wind threat for the Big Bend Area today as a ~ 65+kt 700mb jet
rounds the base of the trough, resulting in potentially the
highest winds down there in some time. Needless to say, this will
exacerbate critical fire weather. See fire wx discussion below for
more details. NAM buffer soundings put Pac front fropa at KMAF at
around 18Z, which will take highs today below normal for all but
the eastern third of the CWA. Finally, as if we didn't have enough
on our plate, convection could develop on the Pac front early
this afternoon over the northeastern fringes of the CWA, much like
last week. Forecast soundings suggest this could go severe
briefly before the front exits to the east, w/large hail/damaging
winds possible.

Tonight, a cold front follows the Pac front, w/a freeze expected NW
CWA as winds diminish/decouple and skies clear.  Friday, near-normal
temperatures are expected.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 426 AM CST Thu Mar 2 2023

The extended portion of this forecast will feature much quieter
weather with cooler air in sight by the end of next week.
Temperatures will continue to warm this weekend as we see
persistent zonal flow aloft and lee sfc troughing across the
Southern Plains. Thankfully, the 700-500 hpa hght gradient should
remain relatively weak, keeping wind speeds light compared to what
we have been dealing with recently. A measly cold front will
enter the region Saturday, but will have no sensible impact on
temperatures with highs still expected to reach the upper 60s to
low 70s in most locations. On Sunday, a strengthening low lvl
thermal ridge with 850 hpa temps approaching 20C will result in
highs rising to the upper 70s and lower 80s region-wide. The
warmest day of the forecast period looks to be Monday when flow
aloft becomes southwesterly and the thermal ridge becomes more
expansive over the region with 850 hpa temps increasing to
20C-22C. Temperatures will crank up into the low to mid 80s across
the eastern 2/3 of the area Monday afternoon.

A steady cooling trend is expected from Tuesday onwards as cloud
cover increases and a backdoor cold front arrives ahead of a
developing trough over the Intermountain West. The arrival of this
front could impact high temps across the northern CWA Tuesday
afternoon. However, there is still too much uncertainty regarding
timing of the front and we will not deviate from the NBM at this
point. On Wednesday, the cold front should intrude deeper into the
region and highs will be significantly cooler. MOS guidance is
much lower than the NBM so we decided to trim back high temps on
Wednesday. Thursday will be cooler yet as the upper lvl trough
over the Intermountain West continues to deepen and a reinforcing
shot of cool air arrives. We will also see increasing rain chances
through Thursday afternoon as isentropic ascent commences along
and north of the stalled frontal boundary. This change will be
much welcomed as we could use the moisture!

-Salerno

&&

.AVIATION...
(18Z TAFS)
Issued at 1137 AM CST Thu Mar 2 2023

Very strong westerly winds are developing from west to east this
afternoon, with gusts of 40-50+ kts as a front pushes through.
These winds will remain elevated into this evening, gradually
weakening with gusts diminishing overnight to early tomorrow
morning. These winds will provide blowing dust which may result in
MVFR visibilities at all sites except CNM with perhaps a brief
period of IFR vis right along the front. Will amend TAFs as
necessary with blowing dust. The vis concerns decrease as the
winds do overnight, with VFR conditions for tomorrow.

&&

.FIRE WEATHER...
Issued at 426 AM CST Thu Mar 2 2023

***Critical to Extreme Fire Weather Expected Today***

A significant and impactful wind storm is expected today. Rapid
drying will occur along and ahead of a Pacific cold front which
will race from west to east across the area this afternoon.
Relative humidity is expected to plummet below 10 percent from
the Permian Basin south to the Big Bend region. This is where
fire weather will be critical to extreme. There may even be
localized historical RFTIs up to 9 in the Big Bend region where
the strongest winds will combine with relative humidity as low as
6%. Damaging winds are likely which could cause new fire starts
due to downed or arching power lines similar to what was
experienced this past Sunday. Winds will begin to diminish after
sunset with RFTIs falling and RHs rising thereafter. Fire weather
concerns should decrease Friday into the weekend due to lighter
wind speeds, however very dry air will remain in place each
afternoon resulting in at least elevated conditions.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               80  35  68  39 /  10  10   0   0
Carlsbad                 60  31  68  37 /  10   0   0   0
Dryden                   86  40  75  41 /   0   0   0   0
Fort Stockton            76  36  69  40 /   0   0   0   0
Guadalupe Pass           48  28  56  37 /  30   0   0   0
Hobbs                    64  29  65  36 /  10  20   0   0
Marfa                    64  25  63  32 /  10   0   0   0
Midland Intl Airport     75  35  67  39 /   0  10   0   0
Odessa                   74  35  67  40 /   0  10   0   0
Wink                     70  32  69  35 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CST /8 PM MST/ this evening for
     Andrews-Borden-Central Brewster County-Chinati Mountains-
     Chisos Basin-Crane-Davis Mountains-Davis Mountains
     Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
     Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Howard-Loving-Lower Brewster County-
     Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
     Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until midnight CST /11 PM MST/ tonight for
     Andrews-Central Brewster County-Chinati Mountains-Chisos
     Basin-Crane-Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson County-Ector-Glasscock-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Howard-Loving-Lower Brewster County-Marfa Plateau-Martin-
     Midland-Pecos-Presidio Valley-Reagan-Reeves County Plains-
     Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     Wind Advisory until 9 PM CST this evening for Borden-Dawson-
     Gaines-Mitchell-Scurry.

NM...Red Flag Warning until 8 PM MST this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning until 11 PM MST this evening for Eddy County
     Plains-Guadalupe Mountains of Eddy County-Southern Lea
     County.

     Wind Advisory until 8 PM MST this evening for Central Lea County-
     Northern Lea County.

&&

SHORT TERM...44
LONG TERM....24
AVIATION...16
Hazardous weather outlook, Mar 2, 4:23 AM MST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
523 AM CST Thu Mar 2 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031130-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
523 AM CST Thu Mar 2 2023 /423 AM MST Thu Mar 2 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Red Flag Warning is in effect through early evening for West Texas
and Southeast New Mexico.

A High Wind Warning is in effect through midnight for most of West
Texas and Southeast New Mexico.

A Wind Advisory is in effect late this morning through early evening
for Borden, Dawson, Gaines, Mitchell, Scurry, and northern and
central Lea Counties.

There is a marginal risk of severe storms this afternoon, mainly in
eastern Mitchell and Scurry Counties.  Any severe storms that do
develop will be accompanied by large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

High winds are possible Friday, Sunday, and Wednesday, mainly in the
Guadalupe and Delaware Mountains.

Near-critical fire weather conditions are possible, mainly Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, Mar 2, 5:32 AM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
632 AM CST THU MAR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     NON-TSTM WND GST 4 S PINE SPRINGS        31.83N 104.81W
03/01/2023  M71 MPH          CULBERSON          TX   ASOS

            AT GDP ASOS.

1238 PM     NON-TSTM WND GST 3 NNW PINE SPRINGS      31.93N 104.83W
03/01/2023  M61 MPH          CULBERSON          TX   PARK/FOREST SRVC

            AT THE BOWL RAWS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
March 2, 11:30 AM MST to 12:20 PM MST
Where
Eddy County Plains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090628.